Aspirin named an independent risk factor for ulcers in those taking the drug for less than a year


Scientists at the German Cancer Research Center in Heidelberg found that low-dose aspirin is an independent risk factor for gastric and duodenal ulcers. This pattern was found in those starting to take the medication.

The researchers assessed the association between low-dose aspirin and the occurrence of gastric and duodenal ulcers not only in people who took the drug for a long time, but also in those who started aspirin therapy less than a year ago. The data came from the 7,737-participant ESTHER study and an analysis of 213,598 people from the UK Biobank with a 10-year follow-up period.

New low-dose aspirin users showed a 1.8-fold increased risk of gastric ulcers in the UK Biobank cohort and a 2.8-fold increase in the ESTHER cohort.

In contrast, long-term aspirin users were not significantly associated with ulcer development in either cohort. There was a weak statistically significant association with duodenal ulcer (UK Biobank cohort), but not in ESTHER.

Those starting low-dose aspirin were found to have a 1.7-fold increase in the risk of duodenal ulcers in the UK Biobank and a 3.9-fold increase in ESTHER.

The researchers conclude that low-dose aspirin becomes an independent risk factor for the development of gastric and duodenal ulcers. “It is important to weigh the risks and benefits before starting treatment with low-dose aspirin, and to monitor for adverse gastrointestinal symptoms after starting therapy,” a researcher at the German Cancer Research Center in Heidelberg told Medscape. Ben Schettker (Ben Schöttker).



Source link